Alert archive / Utah / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 12, NWS Salt Lake City, UT

July 16, 2002Rich County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 16, 2002, 4:17 PM MDT for Rich County, Utah. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2002, 4:17 PM MDT (22:17 UTC)
Expired
Jul 16, 2002, 4:45 PM MDT
In force
28 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Rich County, UT

The radar

The Salt Lake City radar (KMTX), 102 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2002-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2002-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
2941 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

650 
WUUS55 KSLC 162217 CCA
SVRSLC
UTC033-162245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
410 PM MDT TUE JUL 16 2002

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL RICH COUNTY IN UTAH
  THIS INCLUDES THE CITY OF RANDOLPH

* UNTIL 445 PM MDT

* AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WOODRUFF...OR ABOUT 12 MILES SOUTH OF
  RANDOLPH...MOVING WEST AT 10 MPH.

THIS STORM COULD PRODUCE LARGE HAIL OVER PORTIONS OF RICH COUNTY AND 
STATE ROUTE 16.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

CORRECTION TO MOVEMENT OF STORM 

LAT...LON 4140 11140 4130 11106 4173 11109 4171 11138

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:30 AM MDT, 5 hours 47 minutes earlier.

Area forecast discussion, Jul 16, 10:30 AM MDT, 5 hours 47 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1030 AM MDT TUE JUL 16 2002

.SYNOPSIS...A LIGHT SOUTHERLY FLOW ALOFT WILL KEEP A MOIST AND
UNSTABLE AIRMASS OVER THE AREA THROUGH WEDNESDAY.

.DISCUSSION...DEEPEST MOISTURE REMAINS OVER WESTERN UT THIS MORNING
ACCOMPANIED BY CONSIDERABLE CLOUDINESS. THERE ARE PROBABLY A FEW
SPRINKLES UNDER THIS CLOUD BUT IT WILL ALSO HOLD DOWN TEMPS AND
RETARD CONVECTION UNTIL LATE TODAY. EXPECT STANDARD AIRMASS
DEVELOPMENT AGAIN TODAY ALONG AND EAST OF THE CLOUD COVER WITH
CELLS PROPAGATING ALONG OUTFLOW BOUNDARIES INTO THE DEEPER
MOISTURE. DONT REALLY SEE ANY WELL DEFINED SMALL SHORT WAVES THAT
COULD FOCUS THE CONVECTION SO GENERAL BROAD BRUSH SCATTERED
COVERAGE SEEMS REASONABLE. WITH THE RELATIVELY MOIST AIRMASS...
WINDS WITH STORMS SHOULD NOT BE THAT STRONG UNLESS AN ORGANIZED
CLUSTER OF CELLS FORMS THEN COLLAPSES. WILL NOT UPDATE TO REMOVE THE
MENTION ALREADY IN THE FORECASTS HOWEVER AS THERE IS A SMALL THREAT.

SLC 444  CDC 444  WILENSKY

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 4:04 PM MDTSevere Thunderstorm WarningSLCRich41 min

Nearby

Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.